Tornadoes · United States · Colorado · 2014
EF0 tornado, Goodrich, Colorado, June 22, 2014
This EF0 tornado ran 0.1 miles across Morgan County on June 22, 2014, touching down at 6:06 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2014
- Touchdown
- 6:06 PM MDT (00:06 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 40.400, -104.120
- Lift-off point
- 40.400, -104.120
- Record number
- 1406221806-01
What the Weather Service recorded
Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Larimer, Morgan, Phillips and Morgan Counties. One tornado touched down briefly in an open field. In Douglas and Elbert Counties, lightning sparked three fires in the vicinities of Franktown and Elizabeth in the span of ten minutes.
A tornado touched down briefly in an open field; no damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 23:56 UTC and running to 03:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:56 UTC | 03:01 UTC | Severe Thunderstorm Watch | BOU |
| 00:16 UTC | 00:45 UTC | Severe Thunderstorm Warning | BOU |
| 00:40 UTC | 01:15 UTC | Severe Thunderstorm Warning | BOU |
| 01:07 UTC | 01:30 UTC | Severe Thunderstorm Warning | BOU |
| 01:08 UTC | 02:45 UTC | Flood Advisory | BOU |
| 01:45 UTC | 04:45 UTC | Flash Flood Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:16 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 22, 3:16 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 316 PM MDT SUN JUN 22 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 315 PM MDT SUN JUN 22 2014 SOME CONVECTION HAS DEVELOPED OVER THE FRONT RANGE EARLY THIS AFTERNOON WITH THE STRONGER ACTIVITY OVER DOUGLAS COUNTY. STORMS WILL CONTINUE TO EXPAND AND SHIFT EAST OVER THE PLAINS THROUGH LATE AFTERNOON AND EVENING. EXPECT STORMS TO BECOME STRONGER...SOME SEVERE AS THEY MOVE INTO MORE MOISTURE RICH ENVIRONMENT FURTHER EAST ON THE PLAINS. OVER THE FRONT RANGE...LATEST ACARS SOUNDINGS NEAR DENVER INDICATE SURFACE BASED CAPES AROUND 1000J/KG WITH STILL A BIT OF CIN TO OVERCOME. HOWEVER CLOUDS FROM STORMS WILL CONTINUE TO SLOW HEATING AND OVERALL STORM STRENGTH WILL BE ON THE WEAKER SIDE. FOR MONDAY...THE FLOW ALOFT BECOMES MORE WEST AND NORTHWEST WITH WEAK HIGH PRESSURE OVER THE GREAT BASIN. THERE WILL BE A BIT STRONGER AND DEEPER LOW LEVEL FLOW WHILE MID LEVEL FLOW IS STRONGER. OVERALL...SEVERE WEATHER THREAT LOOKS BETTER ON MONDAY AFTERNOON WITH BETTER SHEAR PROFILE AND HIGHER INSTABILITY. PW VALUES ALSO APPROACH AN INCH SO ALSO POTENTIAL FOR HEAVY RAIN AND MORE OF A FLASH FLOOD THREAT. MAIN CHANGE TO ZONES WILL BE TO INCREASE POPS A BIT OVER THE FRONT RANGE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 315 PM MDT SUN JUN 22 2014 NOT MUCH TO SINK ONE'S TEETH INTO DURING THE PERIOD. WEST TO NORTHWEST FLOW ALOFT WITH WEAK UPSLOPE LOW LEVEL FLOW WILL KEEP SOME MOISTURE BANKED UP AGAINST THE MOUNTAINS THROUGH MIDWEEK WITH CONDITIONS DRYING OUT TOWARD THE END OF THE WEEK AND INTO THE WEEKEND. THESE CONDITIONS WILL BE SUFFICIENT TO KEEP THE THREAT OF AFTERNOON/EVENING CONVECTION GOING MONDAY EVENING THROUGH THURSDAY WITH LESSER CHANCES THEREAFTER. INSTABILITY/SHEAR WILL LIKELY BE ENOUGH TO KEEP A LOW RISK OF SEVERE STORMS DURING THAT PERIOD AS WELL. TEMPERATURES WILL BE AROUND NORMAL THROUGH MOST OF THE PERIOD EXCEPT IN THE OUTER PERIODS WHEN WARMER THAN NORMAL CONDITIONS SHOULD OCCUR. && .AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON) ISSUED AT 315 PM MDT SUN JUN 22 2014 EXPECT MAINLY WEAK CONVECTION OVER TERMINALS AS STRONGER STORMS REMAIN SOUTH THROUGH DOUGLAS COUNTY. THE TEMPO THUNDER MAY BE TOO MUCH BUT WILL REEVALUATE OVER NEXT FEW HOURS. COULD SEE A DENVER CYCLONE SET UP ON MONDAY MORNING AND STILL A POTENTIAL FOR SOME STRATUS EARLY IN THE AM. BETTER COVERAGE OF STORMS FOR MONDAY AFTERNOON WITH DEEPER MOISTURE...UPSLOPE FLOW AND DENVER CYCLONE IN PLACE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ENTREKIN LONG TERM...ET AVIATION...ENTREKIN
Hazardous weather outlook, Jun 22, 11:01 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1101 AM MDT SUN JUN 22 2014 COZ030>051-231715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON AND THEN SPREAD OVER THE PLAINS DURING THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS...MAINLY EAST OF THE URBAN CORRIDOR AND STRETCHING OVER THE NORTHEAST PLAINS AND PALMER DIVIDE. HEAVY RAIN...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE STORMS WILL DIMINISH IN AND NEAR THE MOUNTAINS BY LATE EVENING...BUT A FEW STORMS MAY LINGER ON THE EASTERN PLAINS INTO THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SUFFICIENT MOISTURE WILL EXIST EARLY IN THE WEEK TO KEEP THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST. MOST OF THE AFTERNOON AND EVENING STORM ACTIVITY MONDAY THROUGH THURSDAY WILL BE EAST OF THE CONTINENTAL DIVIDE AND SOME STORMS MAY LINGER WELL INTO THE NIGHT ON THE FAR EASTERN PLAINS. THERE WILL BE A THREAT OF A FEW SEVERE THUNDERSTORMS DURING THE MONDAY THROUGH THURSDAY TIME FRAME AT LOWER ELEVATIONS. TEMPERATURES WILL BE AROUND OR JUST A TOUCH BELOW NORMAL THROUGH MIDWEEK. FOR LATER IN THE WEEK...MOISTURE WILL DECREASE FROM WEST TO EAST ...LOWERING THE CHANCES OF THUNDERSTORMS FRIDAY AND SATURDAY. TEMPERATURES WILL ALSO WARM SOME DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE NORTHEAST PLAINS.
In the hours before
Local storm report, Jun 22, 3:51 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL CARR 40.90N 104.87W
06/22/2014 M1.25 INCH WELD CO STORM CHASER
WALL CLOUD NEAR BY
&&
BAKERLocal storm report, Jun 22, 4:06 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 2 SE NUNN 40.68N 104.75W
06/22/2014 M1.00 INCH WELD CO PUBLIC
0341 PM HAIL CARR 40.90N 104.87W
06/22/2014 M1.25 INCH WELD CO STORM CHASER
WALL CLOUD NEAR BY
&&
BAKERLocal storm report, Jun 22, 4:28 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 11 ENE PAWNEE BUTTES 40.87N 103.78W
06/22/2014 M1.75 INCH WELD CO TRAINED SPOTTER
0343 PM HAIL 2 SE NUNN 40.68N 104.75W
06/22/2014 M1.00 INCH WELD CO PUBLIC
0341 PM HAIL CARR 40.90N 104.87W
06/22/2014 M1.25 INCH WELD CO STORM CHASER
WALL CLOUD NEAR BY
&&
BAKERLocal storm report, Jun 22, 4:36 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 5 NNE NUNN 40.77N 104.75W
06/22/2014 M1.75 INCH WELD CO TRAINED SPOTTER
0343 PM HAIL 2 SE NUNN 40.68N 104.75W
06/22/2014 M1.00 INCH WELD CO PUBLIC
0341 PM HAIL CARR 40.90N 104.87W
06/22/2014 M1.25 INCH WELD CO STORM CHASER
WALL CLOUD NEAR BY
&&
BAKERLocal storm report, Jun 22, 5:22 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NNE FORT COLLINS 40.63N 105.04W
06/22/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
0421 PM HAIL 5 NNE NUNN 40.77N 104.75W
06/22/2014 M1.75 INCH WELD CO TRAINED SPOTTER
0420 PM HAIL 6 NE NUNN 40.77N 104.70W
06/22/2014 M1.75 INCH WELD CO COCORAHS
0420 PM HAIL 5 NNE FORT COLLINS 40.63N 105.04W
06/22/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
0343 PM HAIL 2 SE NUNN 40.68N 104.75W
06/22/2014 M1.00 INCH WELD CO PUBLIC
&&
BAKERLocal storm report, Jun 22, 5:45 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NNE FORT COLLINS 40.63N 105.04W
06/22/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
0421 PM HAIL 5 NNE NUNN 40.77N 104.75W
06/22/2014 M1.75 INCH WELD CO TRAINED SPOTTER
0421 PM HAIL 4 NNE TIMNATH 40.58N 104.95W
06/22/2014 M1.00 INCH LARIMER CO TRAINED SPOTTER
0420 PM HAIL 6 NE NUNN 40.77N 104.70W
06/22/2014 M1.75 INCH WELD CO COCORAHS
0420 PM HAIL 5 NNE FORT COLLINS 40.63N 105.04W
06/22/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
0343 PM HAIL 2 SE NUNN 40.68N 104.75W
06/22/2014 M1.00 INCH WELD CO PUBLIC
&&
BAKERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
0.1 hours before the tornado, 96 km from the path. June 23, 2014.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -141 J/kg
- Surface CAPE
- 658 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 8.6 K/km
Denver, CO (KDEN), 12:00Z
11.9 hours after it, 96 km from the path. June 23, 2014.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -282 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:21 UTC | HAIL 1.75 | 11 Ene Pawnee Buttes | Weld, CO | |
| 00:06 UTC | TORNADO | 5 N Orchard | Morgan, CO | BRIEF TOUCH DOWN |
| 00:44 UTC | HAIL 1 | 2 W Fort Morgan | Morgan, CO | HEAVY RAIN |
| 01:07 UTC | HAIL 1.5 | N Brush | Morgan, CO | VERY HEAVY RAIN WITH HAIL |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 22, 2014
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.